Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 13, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 13, 2017, 3:35 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 3:35 PM MST (22:35 UTC)
Expired
Jul 13, 2017, 4:00 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS55 KFGZ 132235
SVRFGZ
AZC007-132300-
/O.NEW.KFGZ.SV.W.0003.170713T2235Z-170713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
335 PM MST THU JUL 13 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 400 PM MST

* At 334 PM MST, a severe thunderstorm was located just north of 
  Star Valley northeast of Payson, moving southeast at 10 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Payson, Star Valley, Tonto Village, Freedom Acres, Flowing Springs,
  Mesa Del Caballo, Ponderosa Campground, Water Wheel Burn At Houston
  Mesa Rd-S and Beaver Valley.

This includes State Route 260 between mile markers 255 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 11134 3438 11125 3429 11108 3419 11122
TIME...MOT...LOC 2234Z 311DEG 9KT 3430 11123 

HAIL...1.25IN
WIND...<50MPH
 
$$
JJ
2 follow-up statements
525 
WWUS55 KFGZ 132253
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
353 PM MST THU JUL 13 2017

AZC007-132300-
/O.CON.KFGZ.SV.W.0003.000000T0000Z-170713T2300Z/
Gila-
353 PM MST THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR GILA COUNTY...

At 351 PM MST, a severe thunderstorm was located 2 miles east of 
Star Valley, or 8 miles east of Payson, moving southeast at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas OF Gila
County.

This includes State Route 260 between mile markers 257 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3429 11127 3434 11121 3427 11110 3420 11120
TIME...MOT...LOC 2251Z 311DEG 9KT 3427 11119 

HAIL...1.00IN
WIND...<50MPH
 
$$

JJ
611 
WWUS55 KFGZ 132301
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
401 PM MST THU JUL 13 2017

AZC007-132310-
/O.EXP.KFGZ.SV.W.0003.000000T0000Z-170713T2300Z/
Gila-
401 PM MST THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy 
rain is still possible with this thunderstorm as it moves southeast 
of Star Valley.

LAT...LON 3429 11127 3434 11121 3427 11110 3420 11120
TIME...MOT...LOC 2300Z 311DEG 9KT 3426 11117 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Thu Jul 13 2017

.SYNOPSIS...Daily afternoon thunderstorms chances will continue
through the middle part of next week. Scattered thunderstorm
coverage is forecast through the end of this week, primarily along
the Mogollon Rim, with an uptick in afternoon thunderstorm
coverage expected Sunday through mid-week.

Temperatures will be near normal through the weekend, then become a
few degrees below normal next week.

&&

.DISCUSSION...High pressure over northern Arizona will keep deep
moisture confined to the central and southern Arizona valleys
through Saturday. As a result, only scattered afternoon thunderstorm
coverage is forecast across the Mogollon Rim through the end of the
week. The main hazards should be lightning and localized flooding.

The aforementioned high pressure is progged to weaken and shift east
Sunday. Deeper moisture should subsequently creep into areas along
and south of I-40 Sunday as a result. This should lead to an
increase in thunderstorm coverage with localized flooding being the
primary threat.

High pressure is progged to continue to weaken and shift east
through mid-week. This will open Arizona up to an unabated tropical
moisture tap through mid-week. Increased POPS Monday-Thursday as a
result. However, deep moisture could cloud over northern Arizona
Monday-Tuesday minimizing the heavy rain/flooding threat.

The medium range models indicate some drier air aloft beginning to
work its way into the region Wednesday-Thursday. If this solution
comes to fruition, then Wednesday-Thursday may be the highest risk
days for flash flooding. However, it's too early to call at this
time. Stay tuned!

&&

.AVIATION...For the 00Z package...Scattered TSRA will continue
through about 02Z before decreasing. These storms will generate
brief MVFR conditions. A few isolated strong thunderstorms could
produce hail and gusty outflow winds in excess of 35 knots.
Otherwise VFR conditions are expected. Similar conditions can be
anticipated for Friday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Typical monsoon conditions will continue through
Saturday with scattered afternoon and evening thunderstorms. Some
isolated areas of heavy rain are possible, with otherwise light to
moderate rainfall amounts. Expect seasonable temperatures to
continue.

Sunday through Tuesday...Increased moisture is forecast to spread
north across the state leading to increased shower and storm
activity. The potential for heavy rain will also increase,
especially along and south of the Mogollon Rim. Look for
increasing humidity values and slightly cooler temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 13, 3:30 PM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
330 PM MST Thu Jul 13 2017

AZZ004>018-037>040-141200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
330 PM MST Thu Jul 13 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue along and south of the
Mogollon Rim and the higher terrain of Yavapai county this
afternoon and early evening. The main hazards will be localized
flooding and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Most thunderstorm activity will be along and south of the
Mogollon Rim through Saturday. The main hazards will be localized
flooding and lightning.

For Sunday through mid-week, deeper moisture moving northward
from Mexico will bring increasingly active conditions back the
region.

Early indications are that Wednesday-Thursday may be the
highest risk days for flash flooding. However, it's too early to
call at this time. Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TM

In the hours before

Local storm report, Jul 13, 10:22 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.24W
07/12/2017                   YAVAPAI            AZ   BROADCAST MEDIA

            CENTRAL AVENUE IN MAYER WAS CLOSED DUE TO
            FLOODING OF BIG BUG CREEK. PHOTOS SHOWED MUD
            AND DEBRIS OVER THE ROADWAY.

&&

NWS FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:35 PM MSTSpecial Weather StatementFGZGila40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.